Colorado, 2016

Hail in Colorado, July 3, 2016

July 3, 2016 · NWS PUB · 1 event in 1 county or zone

A strong storm produced hail up to nickel size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong storm produced hail up to nickel size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 3, 1:45 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 3, 1:45 PM MST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
245 PM MDT SUN JUL 3 2016

.SHORT TERM...(This evening through Monday)
Issued at 242 PM MDT Sun Jul 3 2016

Currently...

Short wave over central CO attm firing off convection from the
Pikes Peak region to Canon city back towards Salida. Dwpts over
the region are still rather high with 50s and L60s most plains.
SPC meso page indicating mean layer CAPE values aoa 500 along the
I-25 corridor up to 1500 along the CO/KS border. Shear is weak...with
the strongest shear...aoa 30 knts along the CO/NM border.

Rest of this afternoon into tonight...

HRRR showing convection associated with the shortwave will
strengthen as it moves east-southeast across the plains. With CAPEs
sufficient and marginal shear...a few strong storms will be
possible. SPC recently issued an SWOMCD indicating storms will only
be marginally svr and a watch is not expected.

An additional concern will be locally heavy rain in the mtns.
Cocorahs reports from yday indicated storms were proficient precip
producers...with 2.2" falling in the Sand Dunes region. Based on
guidance...the brunt of the precip should be out of the region by
early evening...however a few isold -tsra may linger into mid
evening.

Tomorrow...

The combo of remnant moisture over the region and another weak
wave (seen best in the 200-300 mb level charts) moving over the
region will allow for scattered showers and storms to develop over
the mtns...with the activity moving over the plains by late in the
afternoon. Max temps will be warm tomorrow with highs likely in the
L/M90s most of Plains with L80s valleys. \/hodanish

.LONG TERM...(Monday night through Sunday)
Issued at 242 PM MDT Sun Jul 3 2016

...Typical Summertime weather on tap for the week...

Monday night through Wednesday...Models are hinting at nearly zonal
flow across the region through the first half of the week, with
perhaps a slight increase in winds aloft and a shift to the SW for
Wed. Look for isolated mt convection each aftn and eve, with max
temps nearing 100 F for the plains, and in the 80s for the high
valleys. It looks as if Wed might see critical fire weather
conditions due to increasing winds and drying out in the llvl, but
fuels are still likely too moist.

Thursday and Friday...An upper low will track across the Northern
Rockies late Wed through Thu, pushing a cool front down into Eastern
Colorado late Wed night. This will help knock about 5 to as much as
10 degrees off the max temp for both Thu and Fri, with a slight
increase in llvl moisture. No significant change in pcpn chances for
the forecast area outside of the typical diurnal mt pattern
is expected.

Saturday and Sunday...Long-range models are now hinting at an upper
low dropping down across the Pacific NW for the weekend, as high
pressure rebuilds over the southern plains and desert SW. Look for
increasing SW flow aloft across the 4 Corners, and max temps
climbing back up to near 100 F for the plains. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 242 PM MDT Sun Jul 3 2016

Best chance of tsra this afternoon at KCOS and KPUB with be between
the 20-22 UTC time frame...then activity will only be quite
isolated. for tonight and tomorrow...VFR expected. Cant rule out an
isold TSRA tomorrow afternoon but probability rather low attm.

KALS...scattered storms will remain in the San Luis valley this
afternoon into the evening hours. Some locally heavy rain and gusty
winds possible. VFr expected tonight and tomorrow.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...MOORE
AVIATION...HODANISH
Hazardous weather outlook, Jul 3, 10:05 AM MST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1105 AM MDT SUN JUL 3 2016

COZ058>089-093>099-041715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1105 AM MDT SUN JUL 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE HIGHER TERRAIN TODAY,
WITH ISOLATED STORMS OVER THE SOUTHEAST PLAINS. THE MAIN STORM
THREATS WILL BE LIGHTNING AND WIND GUSTS UP TO 50 MPH.  SOME OF THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN
AND SMALL HAIL. IT IS POSSIBLE THAT ONE OR TWO STORMS COULD
BECOME MARGINALLY SEVERE WITH HAIL TO 1 INCH IN DIAMETER AND WIND
GUSTS AROUND 60 MPH. THE BEST CHANCE FOR MARGINALLY SEVERE STORMS
WILL BE OVER THE RATON MESA AND SPANISH PEAKS REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS...MAINLY OVER AND
NEAR THE MOUNTAINS. THE MAIN THREATS FROM THUNDERSTORMS WILL BE
LIGHTNING AND WIND GUSTS UP TO 50 MPH. HOWEVER...SOME OF THE
STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING SMALL HAIL AND
LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE RATON MESA AND
SPANISH PEAKS REGION.

HODANISH

In the hours before

Special weather statement, Jul 3, 1:18 PM MST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
218 PM MDT SUN JUL 3 2016

COZ086-089-093-032045-
CROWLEY COUNTY CO-LA JUNTA VICINITY/OTERO COUNTY CO-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
218 PM MDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO...EAST CENTRAL
PUEBLO AND SOUTHWESTERN CROWLEY COUNTIES UNTIL 245 PM MDT...

AT 218 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BOONE...OR 22 MILES EAST OF PUEBLO...MOVING SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FOWLER...BOONE AND PUEBLO DEPOT.

LAT...LON 3827 10433 3835 10412 3801 10386 3789 10417
TIME...MOT...LOC 2018Z 335DEG 18KT 3825 10419

HODANISH
Special weather statement, Jul 3, 1:38 PM MST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
238 PM MDT SUN JUL 3 2016

COZ064-066-032130-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
LA GARITA MOUNTAINS ABOVE 10000 FT CO-
238 PM MDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAGUACHE COUNTY
UNTIL 330 PM MDT...

AT 238 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF GUNNISON...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
SAGUACHE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3842 10697 3843 10667 3842 10663 3821 10668
      3831 10700
TIME...MOT...LOC 2038Z 282DEG 7KT 3839 10689

HODANISH
Special weather statement, Jul 3, 2:37 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
337 PM MDT SUN JUL 3 2016

COZ094-099-032215-
EASTERN LAS ANIMAS COUNTY CO-SPRINGFIELD VICINITY/BACA COUNTY CO-
337 PM MDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAS ANIMAS AND
SOUTHWESTERN BACA COUNTIES UNTIL 415 PM MDT...

AT 337 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PRITCHETT...OR 19 MILES WEST OF SPRINGFIELD...MOVING SOUTHEAST AT 15
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRITCHETT.

LAT...LON 3729 10310 3743 10295 3725 10259 3704 10281
TIME...MOT...LOC 2137Z 310DEG 13KT 3732 10296

HODANISH
Special weather statement, Jul 3, 3:31 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
431 PM MDT SUN JUL 3 2016

COZ099-032300-
SPRINGFIELD VICINITY/BACA COUNTY CO-
431 PM MDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BACA COUNTY UNTIL
500 PM MDT...

AT 431 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SPRINGFIELD...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...WALSH...VILAS AND TWO BUTTES.

LAT...LON 3740 10269 3758 10265 3761 10214 3723 10230
TIME...MOT...LOC 2231Z 255DEG 17KT 3740 10263

SR

The radar

The Pueblo radar (KPUX), 181 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Baca

When
July 3, 3:53 PM MST to 3:58 PM MST
Where
Baca County, 0.88 mi NE of Springfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.410, -102.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639121.